Alert archive / Wyoming / Special Weather Statements in 2022

Special Weather Statement, NWS Cheyenne, WY

August 6, 2022Niobrara County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 6, 2022, 11:49 PM MDT for Niobrara County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 11:49 PM MDT (05:49 UTC)
Expired
Aug 7, 2022, 12:30 AM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Hail
0.50 in
Wind
55

County Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 5.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WWUS85 KCYS 070549
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
1149 PM MDT Sat Aug 6 2022
 
NEZ095-WYZ102-108-070630-
North Sioux NE-Goshen County WY-Niobrara County WY-
1149 PM MDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of west central Sioux,
southeastern Niobrara and northern Goshen Counties through 1230 AM
MDT...

At 1148 PM MDT, Doppler radar was tracking strong thunderstorms 
along a line extending from near Lusk to 7 miles southwest of 
Rawhide Buttes. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Lusk, Harrison, Prairie Center, Rawhide Buttes, Jay Em and Van
Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning and strong gusty winds are 
occurring with these storms. Lightning can strike 10 miles away from 
a thunderstorm. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4244 10427 4238 10459 4292 10456 4312 10422
      4298 10407 4273 10386 4255 10386
TIME...MOT...LOC 0548Z 231DEG 27KT 4284 10447 4249 10457 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

Trudel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:54 PM MDT, 55 minutes earlier.

Area forecast discussion, Aug 6, 10:54 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1054 PM MDT Sat Aug 6 2022

.SHORT TERM...(Late this afternoon through Monday night)
Issued at 300 PM MDT Sat Aug 6 2022

Cold front was located from south of Riverton and Casper WY to along
the east slopes of the Laramie Range into eastern CO. Temperatures
were noticeably cooler this afternoon compared to Friday with 70s and
80s. The latest SPC mesoanalysis shows convective inhibition east of
the front, with 1000-1500 j/kg CAPE from Laramie County into Platte
County. This is where the high-resolution CAMs have been consistently
developing a cluster of strong convection starting 22-23Z and pushing
east toward the NE/WY border by 01Z. Bulk 0-6km shear is 35-45 kt,
so the potential exists for hail up to one inch and wind gusts to 50
kt through 00Z. Convection will linger into the late evening and
overnight across much of the high plains.

The front will get a nudge southward later tonight and Sunday morning.
Upslope increases with precipitable water upwards of 1.5" from the
southern Laramie Range into the far southeast WY plains. WPC QPF progs
show 0.5" to 0.8" Sunday afternoon. There is a marginal risk for
excessive rainfall over portions of southeast WY. Over the Mullen
burn scar, QPF is less than 0.25" Sunday afternoon. CAPE and shear
values will be lower than Saturday, however cannot rule out an
isolated strong storm or two with small hail. The primary threat will
be locally heavy rainfall over far southeast WY. Highs Sunday will
range from the mid 70s to mid 80s. Showers and thunderstorms will
end from west to east Sunday evening.

Warmer and drier weather returns Monday with the passage of a shortwave
trough and building upper ridge to the west. Models hold onto some
moisture and weak upslope along the CO border from Laramie to Cheyenne
Monday afternoon that could trigger a few showers and thunderstorms.
High temperatures will rebound into the 80s and lower 90s.

.LONG TERM...(Tuesday through Saturday)
Issued at 300 PM MDT Sat Aug 6 2022

No major changes from prior forecasts. We are still looking at a drier
period for the early part of next week, with increasing monsoon moisture
by the end of the week.

An amplifying ridge over the Rockies will be the main player next week.
Starting on Tuesday, we'll have a strong cutoff low just off the
California coast that will help to amplify the downstream ridge and
build heat back into the area for Tuesday through Thursday. The center
of the high pressure aloft will be roughly over the WY/CO/UT corner
on Tuesday, which will push the monsoon plume well to the west and
bring subsidence, dry air, and weak northwest flow aloft to our area.
Ensembles show below normal PWATs across the area for Tuesday, reducing
storm probabilities. Kept PoPs close to 0% for much of the area on
Tuesday through Tuesday night, which looks like the driest day of
the period. PWATs creep up slightly on Wednesday as the ridge amplifies
and drifts slowly eastward. There could be enough moisture and marginal
instability for an isolated shower in the mountains, but kept PoPs
below 15% still for this period. The upper level high will be quite
strong by midweek, with GEFS mean 500-mb heights exceeding 597-dm.
Temperatures will be above average Wednesday, but current forecast
stays well short of records.

Thursday still looks like the warmest day of the period as the ridge
axis shifts just east of our area. 700-mb temperatures look to exceed
+16C for most areas, and could approach +20C. Looking at upper 80s
to 90s for most of the area, and some triple digits could be possible
in the lower elevations. Thursday will also bring the beginning of
the next surge of monsoon moisture. Flow aloft turns more southwesterly
and PWATs climb above normal per ensemble forecasts. Keeping PoPs
more confined to along and west of I-25 for Thursday into
Thursday night, reflecting the best moisture and instability.
Looks like more widespread showers and thunderstorms on Friday and
Saturday could spread into the Nebraska panhandle as well.
Increased cloud cover and the ridge shifting south and east should
take the edge off of the heat.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1052 PM MDT Sat Aug 6 2022

Scattered showers and thunderstorms will continue overnight. Storms
may contain gusty and erratic winds, as well as reduced visibility
in heavy rain. CIGs begin to drop, especially at western Nebraska
terminals early this morning. Conditions may drop to IFR and below.
CIGs begin to come back up by the afternoon hours, with a chance of
scattered storms.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Sat Aug 6 2022

A cold front extending across central and southeast Wyoming into eastern
Colorado will drift south tonight and Sunday. The combination of monsoon
moisture with a passing upper level disturbance from the west will produce
mainly afternoon and evening showers and thunderstorms through Sunday.
Gusty and erratic winds, small hail and locally heavy rainfall will
accompany some of the thunderstorms. Warmer and drier weather resumes
early next week as a ridge of high pressure extends northeast from
the Four Corners. Monsoon moisture may return late next week with an
increase in shower and thunderstorm coverage.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MN
AVIATION...SF
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 6, 11:09 AM MDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1109 AM MDT Sat Aug 6 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-071715-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1109 AM MDT Sat Aug 6 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms will develop across southeast
Wyoming and the western Nebraska Panhandle this afternoon and
evening. Isolated strong to severe thunderstorms are possible along
and east of the Laramie Range. Hail up to one inch in diameter,
wind gusts to 60 mph, and heavy rain will be the primary hazards.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms can be expected Sunday afternoon
and evening, mainly over the higher terrain of southeast Wyoming.
Gusty winds, small hail and locally heavy rainfall are possible.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

In the hours before

Special weather statement, Aug 6, 6:03 PM MDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
603 PM MDT Sat Aug 6 2022

WYZ106>108-117-118-070045-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
603 PM MDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of southwestern Goshen,
northwestern Laramie and southeastern Platte Counties through 645 PM
MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Chugwater, or 23 miles south of Wheatland, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chugwater and Slater.

This includes Interstate 25 in Wyoming between mile markers 47 and
67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4161 10495 4171 10510 4195 10486 4174 10458
TIME...MOT...LOC 0003Z 228DEG 18KT 4171 10499

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Natoli
Local storm report, Aug 6, 6:20 PM MDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
620 PM MDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HEAVY RAIN       10 SSE CHUGWATER        41.62N 104.75W
08/06/2022  E2.00 INCH       LARAMIE            WY   PUBLIC

            REPORT RECEIVED VIA FACEBOOK. PEA TO MARBLE SIZED HAIL.
            STRONG WINDS FROM THE EAST.

&&

GCC
Special weather statement, Aug 6, 6:55 PM MDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
655 PM MDT Sat Aug 6 2022

WYZ106>108-070145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
655 PM MDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of southwestern Goshen
and southeastern Platte Counties through 745 PM MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chugwater, or 25 miles southeast of Wheatland, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chugwater and Slater.

This includes Interstate 25 in Wyoming between mile markers 49 and
53, and between mile markers 56 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4167 10485 4180 10481 4191 10451 4168 10445
TIME...MOT...LOC 0055Z 251DEG 15KT 4172 10475

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Natoli
Special weather statement, Aug 6, 10:49 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
1049 PM MDT Sat Aug 6 2022

WYZ102-107-108-070530-
East Platte County WY-Goshen County WY-Niobrara County WY-
1049 PM MDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of southern Niobrara,
northwestern Goshen and northeastern Platte Counties through 1130 PM
MDT...

At 1049 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sibley Peak, or 22 miles north of Wheatland, moving northeast at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glendo, Guernsey Campground, Sibley Peak, Glendo Reservoir, Two Moon
Campground and Hartville.

This includes Interstate 25 in Wyoming between mile markers 95 and
111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4226 10505 4244 10515 4268 10471 4235 10445
TIME...MOT...LOC 0449Z 245DEG 26KT 4238 10501

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, Aug 6, 11:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1149 PM MDT Sat Aug 6 2022

NEZ095-WYZ102-108-070630-
North Sioux NE-Goshen County WY-Niobrara County WY-
1149 PM MDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of west central Sioux,
southeastern Niobrara and northern Goshen Counties through 1230 AM
MDT...

At 1148 PM MDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Lusk to 7 miles southwest of
Rawhide Buttes. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lusk, Harrison, Prairie Center, Rawhide Buttes, Jay Em and Van
Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning and strong gusty winds are
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4244 10427 4238 10459 4292 10456 4312 10422
      4298 10407 4273 10386 4255 10386
TIME...MOT...LOC 0548Z 231DEG 27KT 4284 10447 4249 10457

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:03 PM MDTSpecial Weather StatementCYSPlatte42 min
Aug 6, 6:55 PM MDTSpecial Weather StatementCYSGoshen50 min
Aug 6, 10:49 PM MDTSpecial Weather StatementCYSPlatte41 min

Nearby

Special Weather Statements in Wyoming, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.